You’ve just delivered your first baby and your child has a small illness. You turn to the medicine cabinet, but in the back of your mind you worry about a drug allergy. Which medicine is more likely to cause an allergic reaction? What allergy symptoms should I watch out for?

Unwanted reactions to drugs are not rare. In fact, almost any drug can cause an adverse reaction. And while we routinely use over the counter drugs for fever and pain relief, they too can cause allergic reactions.

Common Medication Triggers

Most drug allergies cause minor skin rashes and itchy hives. Common allergy-causing drugs include (which you should be careful of in case your baby has been prescribed these):

  • Anticonvulsants
  • Insulin (especially animal sources of insulin)
  • Iodinated (containing iodine) x-ray contrast dyes (these can cause allergy-like reactions)
  • Penicillin and related antibiotics
  • Sulfa drugs

Symptoms To Watch For

You need to watch out for simple signs and symptoms if you suspect your little one suffers from a drug allergy and the medicine that baby is on is causing more harm than good.

The common symptoms of a drug allergy include the following:

  • Hives
  • Skin Itch
  • Itching, watery eyes
  • Fever
  • Swelling
  • Shortness of breath
  • Wheezing
  • Runny nose

Drug Allergy and Anaphylaxis

Anaphylaxis, in simple terms, is a life-threatening allergic reaction that is sudden and can possibly lead to death. It is important to be aware of the signs of anaphylaxis if you have a child with allergies.

  • The following are possible anaphylactic reactions:
  • Your baby may develop sudden, severe cramps in the abdomen and may even have loose motions.
  • Difficulty in breathing along with wheezing.
  • Large hives may be present over different parts of the body.
  • Continuous or severe nausea and vomiting may arise due to anaphylaxis.
  • Sudden swellings of the lips, tongue, or face.

If you see any of these signs your child is in urgent need of medical attention. You must call 911 and seek immediate medical attention.

If Drug Allergy Symptoms Appear?

The foremost thing would be to rush to the nearest hospital to have the problem checked. If you suspect your baby to be having an anaphylactic reaction, please do not hesitate to call 911 immediately.

It is essential for you, as a parent, to maintain a record of the medications your child takes. This plays a pivotal role in the diagnosis and management of drug allergy. Always check with your doctor before introducing new medications to your baby.  Monitoring your child after introducing new medicines to your baby is key. This allto spot potential reactions early.

Limiting Drug Allergies

Steps can then be taken to eliminate possible allergy causing drugs and avoid them in the future [1]. An appropriate antihistamine and antidote will be administered to your child to stabilize the symptoms and make you child comfortable.

The most effective strategy for long-term management of a drug allergy is avoidance and discontinuation of the allergy-causing drug [2]. Alternate medicines with a less potent chemical combination can then be safely administered after the advice of your physician.

REFRENCES:

  1. David A. Khan, MD, Roland Solensky, MD Drug allergy, The Journal of Allergy and Clinical Immunology Received: June 5, 2009; Received in revised form: October 12, 2009; Accepted: October 15, 2009;
  2. Richard Warrington and Fanny Silviu-Dan Drug allergy Allergy, Asthma & Clinical Immunology 2011, 7(Suppl1):S10 doi:10.1186/1710-1492-7-S1-S10

Leave a Comment